Heat, E Central S.J. Valley
- When
- May 15, 2:00 PM PST to May 18, 8:00 PM PST
- Where
- E Central S.J. Valley forecast zone
- Reported by
- OFFICIAL NWS OBS.
Despite the overall coolness and excessive rainfall in Interior Central California in the Spring of 2006, the middle part of May saw a period where maximum temperatures reached 20 degrees above normal and close to records. The 15th saw temperatures jump to the upper 90s degree F.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
Despite the overall coolness and excessive rainfall in Interior Central California in the Spring of 2006, the middle part of May saw a period where maximum temperatures reached 20 degrees above normal and close to records. The 15th saw temperatures jump to the upper 90s degree F. at many locations on the Central and South San Joaquin Valley Floor with the 1st 100 degree readings of the warm season at Coalinga and Delano (both 101 degree F.). Additionally on the 17th, more stations' temperatures climbed and reached 100 degree F. at outlying climate sites at Dinuba, Collins Corner (Clovis), Selma, and Exeter on the East Central San Joaquin Valley Floor. The 18th was the warmest, however, with Delano reaching 105F, Coalinga 104F, and almost every other reporting site at or above 100F on the Central and South Valley Floor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at May 15, 1:50 PM PST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 250 PM PDT MON MAY 15 2006 .SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...HIGH CLOUDS CONTINUE OVER THE SIERRA THIS AFTERNOON, BUT HAVE THINNED CONSIDERABLY OVER THE VALLEY. THE CLOUDS HAVE INHIBITED ANY CULUMUS BUILDUPS IN THE SIERRA SO FAR AND DOES NOT LOOK LIKE THE CLOUDS WILL CLEAR IN TIME FOR ANY THUNDERSTORM DEVELOPMENT FOR THE REMAINDER OF THE AFTERNOON/EVENING. THE UPPER RIDGE WILL CONTINUE OVER THE WESTERN US THROUGH THURSDAY. AFTERNOON HEATING WILL BRING ENOUGH INSTABILITY FOR ISOLATED THUNDERSTORMS OVER THE SIERRA DURING THE LATE AFTERNOON/EARLY EVENING HOURS FOR THE NEXT FEW DAYS. TEMPERATURES IN THE VALLEY ARE RUNNING 5-10 DEGREES ABOVE SUNDAY AT THIS TIME, WHILE IN THE MOUNTAINS CLOUDS HAVE KEPT TEMPERATURES FROM WARMING AS MUCH, WITH TRENDS MAINLY DOWN 4 TO UP 3 DEGREES. NO MAJOR CHANGES IN HEIGHTS/THICKNESS/850MB TEMPERATURES THE NEXT FEW DAYS, WITH SURFACE TEMPERATURES CONTINUING TO CREEP UP ANOTHER DEGREE OR TWO EACH DAY THROUGH AT LEAST WEDNESDAY. MERCED RIVER STAGE AT POHONO REACHED 10.1 FEET EARLY THIS MORNING AND IS FORECAST TO PEAK ABOVE FLOOD STAGE OF 10 FEET FOR AT LEAST THE NEXT FEW DAYS AS THE WARM TEMPERATURES CONTINUE TO PRODUCE SUBSTANTIAL RUNOFF FROM SNOW MELT. FLOOD WARNING FOR POHONO CONTINUES. .LONG TERM...FOR THURSDAY NIGHT THROUGH MONDAY...GOOD AGREEMENT BETWEEN THE 12Z RUNS OF THE GFS AND ECMWF MODELS IN BREAKING DOWN THE RIDGE ON FRIDAY AND DEVELOPING A DEEP, CLOSED LOW OFF THE WEST COAST SATURDAY THROUGH MONDAY. THIS FUNDAMENTAL SHIFT IN THE PATTERN WILL BRING MUCH COOLER TEMPERATURES AND A BIG INCREASE IN WINDS OVER ESPECIALLY THE KERN COUNTY MOUNTAINS AND DESERT AREAS. AS IS ALWAYS THE CASE WITH BIG PATTERN CHANGES, THE SPECIFICS ON TEMPERATURES IS ALWAYS TRICKY. PREVIOUS TO THE ECMWF COMING ON BOARD WITH THE DEEP LOW, I WAS SKEPTICAL ABOUT THE DEGREE OF COOLING BEING ADVERTISED BY THE GFS. IT NOW LOOKS MORE PROBABLE AND I DECIDED TO COOL THINGS DOWN CLOSE TO THE MOS VALUES FOR SATURDAY THROUGH MONDAY. AS A SIDE NOTE, THESE COOLER TEMPERATURES WITH LOWS IN THE 20S OVER THE HIGH COUNTRY WILL CERTAINLY SQUELCH THE HIGH SNOW MELT RATES THAT HAVE OCCURRED OVER THE PAST SEVERAL DAYS. ALL IN ALL A RETURN THROUGH NORMAL AND THEN TO BELOW NORMAL TEMPERATURES FOR THIS WEEKEND AND EARLY NEXT WEEK. && .AVIATION...FOR SPECIFIC DETAILS...VFR CONDITIONS FOR THE AREA WILL PREVAIL THROUGH 00Z WEDNESDAY. PLEASE REFER TO TAFS FOR KMCE...KFAT AND KBFL. && .HNX WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING FOR POHONO BRIDGE CAC043 (SEE SFOFLSUSJ). && BEAN/DUDLEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HANFORD CA 445 AM PDT MON MAY 15 2006 CAZ096-161200- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- 445 AM PDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS IN EFFECT FOR THE MERCED RIVER AT POHONO BRIDGE IN YOSEMITE NATIONAL PARK. PLEASE REFER TO THE LATEST FLOOD WARNING /SFOFLWUSJ...WGUS46/ FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MERCED RIVER AT POHONO BRIDGE IS FORECAST TO CONTINUE TO CREST ABOVE FLOOD STAGE OF 10 FEET DURING THE EARLY MORNING HOURS TUESDAY THROUGH THURSDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. CAZ089>094-161200- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS- 445 AM PDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND THE ADJACENT SIERRA NEVADA FOOTHILLS. .DAY ONE...TODAY AND TONIGHT A WEAK PASSING DISTURBANCE WILL PROVIDE A SLIGHT CHANCE FOR THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. CAZ095-097>099-161200- KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 445 AM PDT MON MAY 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TULARE COUNTY MOUNTAINS...AND THE KERN COUNTY MOUNTAINS AND DESERT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. JEB
4 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509827, 5509828, 5509829, 5509830.